Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 24, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 18, 2017, 4:41 PM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 4:41 PM CDT (21:41 UTC)
- Expired
- May 18, 2017, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blaine County, OK, Caddo County, OK, Custer County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 118 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1272 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
726
WGUS54 KOUN 182141
FFWOUN
OKC011-015-039-149-190045-
/O.NEW.KOUN.FF.W.0024.170518T2141Z-170519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
441 PM CDT THU MAY 18 2017
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Northeastern Washita County in western Oklahoma...
Northwestern Caddo County in southwestern Oklahoma...
Southeastern Custer County in western Oklahoma...
Southwestern Blaine County in northwestern Oklahoma...
* Until 745 PM CDT
* At 440 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is occurring or is imminent.
* Some locations that will experience flooding include...
Weatherford, Cordell, Hydro, Dill City, Corn and Bessie.
Additional rainfall amounts of two inches are possible in the warned
area.
LAT...LON 3520 9901 3520 9916 3531 9912 3570 9868
3574 9842 3554 9840
$$2 follow-up statements
863
WGUS74 KOUN 182208
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
508 PM CDT THU MAY 18 2017
OKC011-015-039-149-190045-
/O.CON.KOUN.FF.W.0024.000000T0000Z-170519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washita OK-Caddo OK-Custer OK-Blaine OK-
508 PM CDT THU MAY 18 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN WASHITA...NORTHWESTERN CADDO...SOUTHEASTERN CUSTER AND
SOUTHWESTERN BLAINE COUNTIES...
At 507 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Although rainfall is subsiding over the warned area,
runoff may result in flash flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3520 9901 3520 9916 3531 9912 3570 9868
3574 9842 3554 9840
$$175
WGUS74 KOUN 190031
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
731 PM CDT THU MAY 18 2017
OKC011-015-039-149-190040-
/O.CAN.KOUN.FF.W.0024.000000T0000Z-170519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washita OK-Caddo OK-Custer OK-Blaine OK-
731 PM CDT THU MAY 18 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN WASHITA...NORTHWESTERN
CADDO...SOUTHEASTERN CUSTER AND SOUTHWESTERN BLAINE COUNTIES IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3520 9901 3520 9916 3531 9912 3570 9868
3574 9842 3554 9840
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:23 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 18, 2:23 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
223 PM CDT Thu May 18 2017
.DISCUSSION...
Main focus was on the severe weather and heavy rain potential
through Saturday.
Now through 7 pm this evening, isolated to scattered discrete
supercells are expected to continue to move northeast across parts
of western north Texas, western Oklahoma, central Oklahoma, and
northern Oklahoma, mainly near and just southeast of a low level
cloud shield/differential heating boundary that extended from near
Clinton to Enid to Ponca City as of 215 pm. The Lawton, Oklahoma
City, and Stillwater areas could be affected by these dangerous
storms in the next few hours. These storms will continue to produce
giant hail, damaging winds, and tornadoes. Tornado potential will
only increase over the next few hours as low level shear increases.
The greatest potential for tornadoes may be shifting farther south
and east than previously forecast.
Across far northwestern Oklahoma now through 7 pm this evening,
additional discrete supercells may form with giant hail, tornadoes,
and damaging winds. Not sure that this activity will be more robust
compared to activity near the line mentioned due to more cloud cover
to limit destabilization.
Capping may be too strong for storm development south of a Knox
City, Texas to Wichita Falls to Ada line now through 7 pm this
evening.
Severe storms will remain possible this evening as they move
east. Models show the area of storm development in NW OK developing
down towards central OK as they move east tonight. In addition to
large hail, strong winds, and tornadoes possible, heavy rain that
could produce flash flooding in some locations will also be a
concern.
On Friday... Upper low and shortwave rotating around the low will
affect the region with a cold front moving across the area.
Widespread storms are expected to develop Friday afternoon and
continue into Friday night. Severe storms will be possible once
again. The potential for heavy rain and flash flooding will likely
be higher Friday than today across a larger area. 3-5 inches of
rain with locally higher amounts will be possible by Saturday
morning. With the heavy rain and flash flood potential, a Flood
Watch was issued earlier today for all but Harper county in NW OK.
It is in effect from 7 PM this evening through 7 AM Saturday. Models
show the rain shifting east and south of the area Saturday as the
front moves out of the area and the upper low lifts NE.
Shower and thunderstorm chances will return to the area Sunday
night and continue into Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 68 77 55 71 / 70 70 90 20
Hobart OK 64 81 53 73 / 40 90 70 10
Wichita Falls TX 69 84 58 76 / 60 70 80 20
Gage OK 57 75 47 69 / 40 50 30 0
Ponca City OK 66 78 54 69 / 70 70 80 10
Durant OK 70 84 66 76 / 60 50 80 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Saturday morning
for OKZ005>048-050>052.
TX...Flood Watch from 7 PM CDT this evening through Saturday morning
for TXZ083>090.
&&
06/25Hazardous weather outlook, May 18, 11:58 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1158 AM CDT Thu May 18 2017 OKZ004>048-050>052-TXZ083>090-191100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1158 AM CDT Thu May 18 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This afternoon and tonight... .Thunderstorms... There is a high risk for severe thunderstorms this afternoon and evening in parts of Oklahoma. Location... The high risk is over much of northwest Oklahoma, east of a Buffalo to Leedey line and north of a Leedey to Kingfisher to Blackwell line. Locations in the high risk area include Woodward...Alva...Watonga...Enid...Medford...and Cherokee. Moderate to enhanced risk areas surround the high risk area across the rest of Oklahoma into western north Texas. Timing... Mainly 1 PM until 10 PM. Impacts... Tornadoes...possibly strong and long-tracked... Hail up to softball size... Damaging winds 70 to 80 mph... Discussion... A warm and very unstable airmass is in place across most of Oklahoma, east of a dryline. As heating continues and an upper level storm slowly approaches, severe storms are expected to develop by early afternoon. Several models indicate the first storms will form across southwest Oklahoma and western north Texas. Instability and deep layer shear will support supercell thunderstorms which will have the potential to produce very large hail, damaging winds, and some tornadoes. Storms may organize into lines or clusters by late afternoon or this evening as they track northeast. Storms should begin to weaken by late evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations this afternoon and evening. .Heavy Rainfall... Locally heavy rainfall and flooding may occur with storms this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There is an enhanced risk for severe thunderstorms Friday when tornadoes, large hail, and damaging winds are all possible. Mainly dry weather is expected Sunday and Monday. Thunderstorm chances will increase around Tuesday of next week. .Heavy Rainfall... There is a potential for excessive rainfall Friday until Saturday morning, particularly over portions of central into southwest Oklahoma and adjacent parts of western north Texas. If you live in an area that is prone to flash flooding, pay attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS/BT
In the hours before
Special weather statement, May 18, 4:10 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
410 PM CDT THU MAY 18 2017
OKZ005>007-182145-
Alfalfa OK-Woods OK-Grant OK-
410 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa...northeastern
Woods and northwestern Grant Counties Until 445 PM CDT...
AT 408 PM CDT, a strong thunderstorm was located 5 miles northwest of
Ingersoll, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Alva, Cherokee, Burlington, Manchester, Amorita, Byron, Lambert,
Ingersoll, Great Salt Plains Lake, Driftwood, Capron and Waldron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3667 9824 3668 9844 3686 9883 3700 9863
3700 9795
TIME...MOT...LOC 2108Z 232DEG 47KT 3683 9849
03Local storm report, May 18, 4:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL WEATHERFORD 35.53N 98.70W
05/18/2017 E1.00 INCH CUSTER OK EMERGENCY MNGR
&&
JPLocal storm report, May 18, 4:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TORNADO 3 W CHESTER 36.22N 98.97W
05/18/2017 WOODWARD OK BROADCAST MEDIA
&&
RBARNESLocal storm report, May 18, 4:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
431 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL DAVIDSON 34.24N 99.08W
05/18/2017 E1.00 INCH TILLMAN OK EMERGENCY MNGR
&&
JPLocal storm report, May 18, 4:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 1 N CORDELL 35.31N 98.99W
05/18/2017 E2.00 INCH WASHITA OK TRAINED SPOTTER
&&
JPLocal storm report, May 18, 4:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TORNADO 8 N CHESTER 36.34N 98.92W
05/18/2017 MAJOR OK BROADCAST MEDIA
&&
MBSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:06 AM CDT | Flood Watch | OUN | Alfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 41 more | 40 hr |
| May 18, 1:13 PM CDT | Special Weather Statement | OUN | Jackson | 32 min |
| May 18, 1:19 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson, Kiowa | 56 min |
| May 18, 1:58 PM CDT | Tornado Warning | OUN | Greer, Harmon, Jackson, Kiowa | 47 min |
| May 18, 2:01 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 44 min |
| May 18, 2:11 PM CDT | Special Weather Statement | OUN | Ellis, Roger Mills | 34 min |
| May 18, 2:13 PM CDT | Special Weather Statement | OUN | Beckham | 32 min |
| May 18, 2:25 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Roger Mills, Washita | 50 min |
| May 18, 2:28 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 47 min |
| May 18, 2:38 PM CDT | Tornado Warning | OUN | Greer, Jackson, Kiowa, Washita | 52 min |
| May 18, 2:41 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 32 min |
| May 18, 2:55 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Ellis, Roger Mills | 50 min |
| May 18, 3:02 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 58 min |
| May 18, 3:14 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 46 min |
| May 18, 3:17 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Custer, Kiowa, Washita | 58 min |
| May 18, 3:21 PM CDT | Areal Flood Advisory | OUN | Greer, Kiowa, Washita | 3 hr |
| May 18, 3:29 PM CDT | Tornado Warning | OUN | Caddo, Washita | 46 min |
| May 18, 3:34 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa, Washita | 41 min |
| May 18, 3:37 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 38 min |
| May 18, 3:40 PM CDT | Tornado Warning | OUN | Dewey | 35 min |
| May 18, 3:52 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 53 min |
| May 18, 4:02 PM CDT | Tornado Warning | OUN | Woods, Woodward | 18 min |
| May 18, 4:07 PM CDT | Tornado Warning | OUN | Blaine, Caddo, Custer, Washita | 38 min |
| May 18, 4:10 PM CDT | Special Weather Statement | OUN | Alfalfa | 35 min |
| May 18, 4:11 PM CDT | Tornado Warning | OUN | Washita | 34 min |
| May 18, 4:11 PM CDT | Tornado Warning | OUN | Dewey, Major, Woodward | 34 min |
| May 18, 4:11 PM CDT | Tornado Warning | OUN | Tillman | 34 min |
| May 18, 4:18 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 57 min |
| May 18, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 49 min |
| May 18, 4:34 PM CDT | Tornado Warning | OUN | Major, Woods, Woodward | 41 min |
| May 18, 4:35 PM CDT | Tornado Warning | OUN | Woods | 40 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 67 min |
| May 18, 4:40 PM CDT | Tornado Warning | OUN | Caddo, Custer, Washita | 25 min |
| May 18, 4:42 PM CDT | Tornado Warning | OUN | Blaine, Canadian, Custer | 48 min |
| May 18, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
| May 18, 4:53 PM CDT | Special Weather Statement | OUN | Harper | 37 min |
| May 18, 4:53 PM CDT | Tornado Warning | OUN | Tillman | 37 min |
| May 18, 5:03 PM CDT | Tornado Warning | OUN | Woods, Woodward | 32 min |
| May 18, 5:04 PM CDT | Flash Flood Warning | OUN | Tillman | 3 hr |
| May 18, 5:09 PM CDT | Special Weather Statement | OUN | Cleveland, Oklahoma | 36 min |
| May 18, 5:13 PM CDT | Tornado Warning | OUN | Blaine, Canadian, Kingfisher | 32 min |
| May 18, 5:15 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, McClain, Oklahoma, Pottawatomie | 45 min |
| May 18, 5:22 PM CDT | Special Weather Statement | OUN | Ellis, Harper | 38 min |
| May 18, 5:25 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 50 min |
| May 18, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 31 min |
| May 18, 5:34 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 29 min |
| May 18, 5:39 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 51 min |
| May 18, 5:40 PM CDT | Special Weather Statement | OUN | Carter | 35 min |
| May 18, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills | 48 min |
| May 18, 5:48 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 27 min |
| May 18, 5:50 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 40 min |
| May 18, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Logan, Oklahoma, Pottawatomie, Seminole | 48 min |
| May 18, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 46 min |
| May 18, 6:07 PM CDT | Special Weather Statement | OUN | Carter | 23 min |
| May 18, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Grady, Jefferson, Stephens, Tillman | 48 min |
| May 18, 6:15 PM CDT | Special Weather Statement | OUN | Kay | 30 min |
| May 18, 6:18 PM CDT | Special Weather Statement | OUN | Woods | 27 min |
| May 18, 6:19 PM CDT | Tornado Warning | OUN | Cotton, Stephens | 26 min |
| May 18, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 48 min |
| May 18, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major, Woodward | 46 min |
| May 18, 6:30 PM CDT | Special Weather Statement | OUN | Woodward | 30 min |
| May 18, 6:33 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain | 42 min |
| May 18, 6:34 PM CDT | Special Weather Statement | OUN | Ellis | 26 min |
| May 18, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 46 min |
| May 18, 6:47 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 43 min |
| May 18, 6:55 PM CDT | Special Weather Statement | OUN | Kingfisher | 35 min |
| May 18, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Grady, Jefferson, Stephens, Tillman | 50 min |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.